Atripla or Truvada/Isentress?
Jul 28, 2010
Hello I my doctor gave me a choice between Atripla and Norvir/Reyetaz/Truvada....Being treatment naive, I chose the latter but soon stopped because of some severe nausea and concerns about side effects profile. I only took the nor/re/tru combo for 5 days. I plan on trying Atripla because its simpler to take one pill a day I feel. My numbers are pretty good cd4 500 and vl about 50,000. Should I go for Atripla or maybe Truvada/Isentress? Which would be an easier med to take?
Response from Dr. Young
Hello and thanks for your post.
There's no one regimen that's right for every person-- fortunately we have multiple well studied regimens that are recommended for HIV treatment. In your case, there are pros and cons for both regimens. Both regimens are commonly used for first-line treatment, but come with their attributes and potential limitations.
Atripla is the industry standard and lowest pill count but is often avoided in women who might become pregnant, persons with underlying mental health problems, or who have chaotic work schedules.
Truvada+Isentress is also recommended by recent treatment guidelines, but requires three pills daily (dosed twice daily). It has fewer psychological side effects than Atripla. For those persons who can take a twice-daily regimen, this is a very acceptable regimen (and is commonly used in our clinic in Colorado).
Also be aware that persons with underlying kidney disease (and in my opinion, bone disease) should avoid the use of tenofovir (part of Atripla and Truvada) if there is a suitable alternative. For such patients (and who are genetically screened with HLA testing), abacavir-containing regimens (Epzicom/Kivexa) is typically used for such patients in our clinic.
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.